Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS New York, NY

July 19, 2002Rockland County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 19, 2002, 4:58 PM EDT for Rockland County, New York. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2002, 4:58 PM EDT (20:58 UTC)
Expired
Jul 19, 2002, 5:30 PM EDT
In force
32 min
Issued by
NWS New York, NY
Area
Whole counties

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:00 PM EDTThunderstorm Wind 50 EPearl River, NYA spotter reported that severe thunderstorm winds ripped roofing shingles off several houses in Chestnut Ridge. A TV Meteorologist reported large trees downed in Nyack and boats overturned on the Hudson River from severe thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS51 KOKX 192058
SVROKX
NYC087-192130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
457 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 530 PM EDT.

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
  TO INDICATE A SEVERE THUNDERSTORM NEAR NYACK...MOVING EAST AT 35 
  MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4120 7397 4103 7405 4102 7391 4115 7385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:00 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
300 PM EDT FRI JUL 19 2002

UNSTABLE AIRMASS OVR THE AREA WITH SCTD CONVECTION BREAKING OUT ACRS
THE LWR HUDSON VALLEY INTO NWRN CT WHERE FNTL BOUNDARY LIES. WEAK
SFC LO REMAINS OVR THE AREA. TSTMS PRODUCING RAIN...SOME HVY...NOT
EXPECTING ANY TSTMS TO BE SVR. MODLES CONSISTANT WITH MOVG THE SFC
WAVE SLOWLY TO THE ENE TNGT WITH THE FNTL BOUNDARY SINKING THRU THE
AREA. AVN KPS LO PRES ALNG  THE MID ATLC CST INTO SAT WITH
MEASURABLE PCPN. HAVE LEANED TWD NGM/ETA AND MVG PCPN OUT BY 04Z TO
05Z WITH CLRG. PROBLEM TNGT WL BE HOW DENSE FOG GETS ESPLY ACRS ERN
LI. VSBY SAT STILL SHOWING THE STATUS JUST OFF THE CST. DEVLOPING
WEAK NE FLOW AND WITH ANY PCPN COULD DEVLOP AREAS OF DENSE FOG. WITH
LIGHT WINDS ACRS RGN AND ANY PCPN PATCHY FOG POSSIBLE AND WL MENTION
ALL ZONES.

MARINE: NO PROBLEMS WITH THE SEAS AND WINDS THRU THE PD. REDUCED
VSYS THIS EVENING IN TSTMS AND LATE TNGTH IN FOG.

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:17 PM EDTSevere Thunderstorm WarningOKXRockland43 min
Jul 19, 4:43 PM EDTSevere Thunderstorm WarningOKXWestchester62 min
Jul 19, 4:49 PM EDTFlash Flood WarningOKXRockland41 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.